Chowla–Selberg formula

From Wikipedia, the free encyclopedia
Jump to navigation Jump to search

In mathematics, the Chowla–Selberg formula is the evaluation of a certain product of values of the Gamma function at rational values in terms of values of the Dedekind eta function at imaginary quadratic irrational numbers. The result was essentially found by Lerch (1897) and rediscovered by Chowla and Selberg (1949, 1967).


In logarithmic form, the Chowla–Selberg formula states that in certain cases the sum

can be evaluated using the Kronecker limit formula. Here χ is the quadratic residue symbol modulo D, where −D is the discriminant of an imaginary quadratic field. The sum is taken over 0 < r < D, with the usual convention χ(r) = 0 if r and D have a common factor. The function η is the Dedekind eta function, and h is the class number, and w is the number of roots of unity.

Origin and applications[edit]

The origin of such formulae is now seen to be in the theory of complex multiplication, and in particular in the theory of periods of an abelian variety of CM-type. This has led to much research and generalization. In particular there is an analog of the Chowla–Selberg formula for p-adic numbers, involving a p-adic gamma function, called the Gross–Koblitz formula.

The Chowla–Selberg formula gives a formula for a finite product of values of the eta functions. By combining this with the theory of complex multiplication, one can give a formula for the individual absolute values of the eta function as

for some algebraic number α.


Using the reflection formula for the gamma function gives:

See also[edit]


  • Chowla, S.; Selberg, Atle (1949), "On Epstein's zeta function. I", Proceedings of the National Academy of Sciences of the United States of America, 35: 371–374, doi:10.1073/pnas.35.7.371, ISSN 0027-8424, JSTOR 88112, MR 0030997, PMC 1063041
  • Chowla, Sarvadaman; Selberg, Atle (1967), "On Epstein's Zeta-function", Journal für die reine und angewandte Mathematik, 227 (227): 86–110, doi:10.1515/crll.1967.227.86, MR 0215797
  • Lerch, Mathias (1897), "Sur quelques formules relatives au nombre des classes", Bulletin des Sciences Mathématiques, 21: 290–304
  • Schappacher, Norbert (1988), Periods of Hecke characters, Lecture Notes in Mathematics, 1301, Berlin: Springer-Verlag, MR 0935127